Seizure side effect of clozapine

Seizures are an uncommon, but a potentially serious side effect of clozapine. Between 2% and 4% of patients taking clozapine have a seizure during the course of treatment. The risk for seizure is dose related. Risk is greater during initiation of clozapine, with larger dosage changes, with doses above 600 mg per day, or with blood levels above 1000 ng/ml. Considered prophylactic treatment with an anticonvulsant in patients at high risk for seizure. During titration, it can be helpful to screen for myoclonus or drop attacks. These can precede seizures and should be addressed. Patients should not drive or engage in other potentially dangerous activities while clozapine is being titrated. Seizures can usually be successfully controlled with dosage reduction or adding an antiepileptic medication such as valproate.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

X